According to an Ilorin-based paediatrician, Khadijat Ajadi, using antifungal creams mixed with baby body creams to bleach the skin of babies is harmful.
Ms. Ajadi told the News Agency of Nigeria in Ilorin that antifungal creams were medications and not body creams.
According to her, mixing drugs like Funbact A and Skineal with baby body creams is not healthy for the skin, especially for the skin of babies.
“The rate at which some mothers do this now is alarming and they even prescribe it to others openly.
“I want them to stop because these are drugs with dangerous side effects.
The side effects include steroids which are easily absorbed into the bloodstream from the fragile skin of the newborns and babies.
“These lead to serious side effects on the long terms including gastritis (stomach ulcers), wounds, poor growth and other sinister side effects.
“If mothers religiously go through the packs of some of these medicated creams, words like “antifungal,” “antibacterial”, “anti-inflammatory” are written on them.
“The constituents are drugs including antibiotics, antifungal and steroids and they are often prescribed for specific skin diseases and usually for a short duration and not usually more than two weeks,” she said.